Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 1999, 7:02 PM EDT for Baraga County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1999, 7:02 PM EDT (23:02 UTC)
- Expired
- Jul 5, 1999, 8:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Baraga County, MI
The radar
The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:30 PM EDT | Thunderstorm Wind 60 | Three Lakes, MI | Trees uprooted - power lines down - some trees on houses. A resort at Lake Ruth suffered wind damage to its main lodge, three cabins, and two sheds. Six of its twelve 14 foot fishing boats were damaged beyond repair. Two houses on Lake George were seriously d |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 052303 RRA SVRMQT MIC013-060000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 702 PM EDT MON JUL 5 1999 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARAGA COUNTY IN NORTHWESTERN UPPER MICHIGAN * UNTIL 800 PM EDT * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF HOUGHTON TO TROUT CREEK. THE STORMS WERE MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... L'ANSE AT 710 PM EDT WATTON AT 715 PM EDT THREE LAKES AT 735 PM EDT LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70j MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS. BRAVENDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 5, 3:30 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 330 PM EDT MON JUL 5 1999 ...SHORT TERM FOCUS WILL BE ON CONVECTIVE/SVR THREAT... UPR FLOW CHARACTERIZED BY BROAD UPR LEVEL HI CENTERED OVR SE CONUS TODAY WITH N GREAT LKS ON N FRINGE OF CAPPED ATM PROFILE. MSAS ANALYSIS DEPICTED 1004MB SFC LO OVR SW ONTARIO AT 17Z WITH COLD FRONT EXTENDING INTO SW MN. MOIST SW LL FLOW CONTINUES TO TRANSPORT HI THETA-E AIR INTO UPR MI WITH SFC DWPTS IN THE UPR 60S TO MID 70S. 12Z GRB SNDING CONTINUES TO SHOW A CAP NR 850MB...BUT IMPRESSIVE POS ENERGY ABOVE CAPE ON ORDER OF 3500J/KG. CLUSTER OF SVR TSRA HAS ALREADY PROGATED EASTWARD ACROSS N WI (NW OF GRB) THIS MORNING...IMPLYING CAP CAN BE BROKEN. ETA PROG SOUNDING INDICATING CAPE NR 2500J/KG AT MQT BY 23Z WITH LIS OF -7C. ETA EHIS OF 2.0-3.0 AT MQT/RHI ALSO IMPLY POTENTIAL FOR TORNADIC SUPERCELLS LATE TODAY. RESIDUAL OUTFLOW BDRY AT 17Z EXTENDING ACROSS N WI LIKELY BE FOCUS FOR NEXT ROUND OF CONVECTION. W CWA MOSTLY CLOUDY FREE AT 17Z WITH LK BREEZE CU EVIDENT ON VIS FROM ONT-CMX. THIS BNDRY COULD ALSO FOCUS DEVELOPMENT LATE THIS AFTERNOON. WITH MID LEVEL W FLOW INCREASING TO 40-50 KTS LATE TODAY...MAIN THREAT WITH SVR TSRA WILL BE STRONG WINDS. ISO TORNADOES POSSIBLE IN REGIONS OF LOCALLY ENHANCED LL DIRECTIONAL SHEAR...ESPECIALLY IN VICINITY OF LK BREEZE FRONTS. TONIGHT...NGM CONTINUES TO BE FASTER THAN ETA. PREFER ETA WITH BETTER RUN TO RUN CONSISTENCY. COLD FRONT APPROACHES IWD AROUND 03Z AND EXITS E CWA BY DAYBREAK. WILL GO WITH SCT SHRA/TSRA...ENDING BY MIDNIGHT FAR WEST AND BY DAYBREAK EAST...WITH WORDING FOR SVR RISK. NGM/ETA BOTH DEPICT INCREASING 700-300MB QVECTOR DIV OVR UPR MI TUESDAY. ETA CU PARAMETERS SUGGEST A MOSTLY SUNNY DAY AS SFC LOW DEEPENS OVER E ONTARIO. SFC HI PRS BUILDS INTO REGION TUE NIGHT/WED... PROVIDING MORE SEASONABLE TEMPS. SHORTWAVE INBEDDED IN NW UPR FLOW MAY INTRODUCE SOME CLDS ON TUES NIGHT/WED. QVECTOR FIELDS ON BOTH NGM/ETA DO SUGGEST WK CONV BY 12Z WED. ETAS RH TIME SECTION DEPICTS ONLY MODEST INCREASE IN MID-LEVEL MOISTURE TUESDAY NIGHT...WHILE FWC REFLECTS NGM IS MORE MOIST. WILL GO PARLTY SUNNY WEDNESDAY. IN EXTENDED PERIOD...500MB FLOW RETROGRADES MOVING THE BROAD UPR RIDGE OVR THE HI PLAINS ON WED TO A MEAN POSITION ALONG THE W NOAM COAST BY FRI/SAT. THIS ULTIMATELY RESULTS IN DOWNSTREAM TROFFING OVR E CANADA AND THE NE CONUS. AS THE SFC HI PRS RIDGE MVS EAST OF CWA ON THURSDAY...THE MRF ADVERSTISES LEE SIDE CYCLOGENISIS OVR N HI PLAINS IN RESPONSE TO DIGGING SHORTWAVE OVR NW CONUS. NCEP ENSEMBLE MEMBERS SUGGEST MRF TOO AMPLIFIED WITH THIS FEATURE. THIS BIAS CONTINUES THRU THE EXTENDED PERIOD WITH THE BUILDING RIDGE ALONG THE W NOAM COAST. ECMWF SUPPORTS WEAKER SOLUTION SFC LO PRS TRACKING NE ACROSS GREAT LAKES ON FRIDAY...AND INTO EASTERN CANADA SATURDAY. IN DAILIES...RETURN MOISTURE RETURN FLOW/WAD DEVELOPS ACROSS MISSISSIPPI VALLEY ON THURSDAY...INTRODUCES NEXT RISK OF CONVECTION INTO W CWA...WHILE E CWA REMAINS STABLE. THURS NIGHT/FRIDAY SHORTWAVE FEATURE AND ASSOCIATED SFC BNDRY MOVES THRU GREAT LAKES REGION WITH GREATEST SHRA/TSRA THREAST GIVEN MINIMUM IN SHOWALTER INDEX. SAT LKS DRIEST AND COOL WITH BELOW NORMAL TEMPS...FOLLOWED BY WEAK WAD AS SFC HI PRS PASSES TO E ON SUNDAY. NEXT CHANCE OF SHRA ON MONDAY WITH NEXT SHORTWAVE FEATURE DROPPING SE IN NW UPR FLOW. COORD WITH APX. .MQT...NONE. WOLF
In the hours before
Special weather statement, Jul 5, 3:47 PM EDT, 3 hours 15 minutes before
MIZ001-052145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 347 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN HALF OF LAKE SUPERIOR...INCLUDING ISLE ROYALE...UNTIL 9 PM EDT. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN LATER THIS EVENING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON WESTERN LAKE SUPERIOR SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DAO
Special weather statement, Jul 5, 3:47 PM EDT, 3 hours 15 minutes before
MIZ001-052145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 347 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN HALF OF LAKE SUPERIOR...INCLUDING ISLE ROYALE...UNTIL 9 PM EDT. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN LATER THIS EVENING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON WESTERN LAKE SUPERIOR SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DAO
Special weather statement, Jul 5, 5:53 PM EDT, 1 hour 9 minutes before
MIZ001>007-009>014-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 553 PM EDT MON JUL 5 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF WEST AND CENTRAL UPPER MICHIGAN UNTIL MIDNIGHT EDT/11 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR GOGEBIC... ONTONAGON...HOUGHTON...KEWEENAW...BARAGA...MARQUETTE...IRON... DICKINSON...MENOMINEE...DELTA...SCHOOLCRAFT...ALGER AND LUCE COUNTIES. AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM WESTERN LAKE SUPERIOR INTO NORTHWEST WISCONSIN. THE STORMS WILL QUICKLY MOVE EAST ACROSS WEST AND CENTRAL UPPER MICHIGAN DURING THE EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGEST STORMS. VERY HEAVY RAIN WILL ALSO CAUSE LOCAL PONDING OF WATER ON ROADS AND LOW-LYING AREAS. BE ALERT FOR THREATENING WEATHER AND BE PREPARED TO MOVE TO STURDY SHELTER SHOULD SEVERE WEATHER THREATEN. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. ROLFSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:22 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 43 min |
| Jul 4, 10:53 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 47 min |
| Jul 5, 4:27 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 58 min |
| Jul 5, 4:27 AM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 58 min |
| Jul 5, 6:05 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 40 min |
| Jul 5, 6:12 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 43 min |
| Jul 5, 6:21 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 44 min |
| Jul 5, 6:44 PM EDT | Flash Flood Warning | MQT | Houghton, Ontonagon | 3 hr |
| Jul 5, 6:46 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 49 min |
| Jul 5, 6:57 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 28 min |
| Jul 5, 7:32 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.